Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 448, NWS St. Louis, MO

September 8, 2008Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 8, 2008, 6:27 PM CDT for Franklin County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2008, 6:27 PM CDT (23:27 UTC)
Expired
Sep 8, 2008, 7:15 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Franklin County, MO

The radar

The St Louis radar (KLSX), 38 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 082327
SVRLSX
MOC071-090015-
/O.NEW.KLSX.SV.W.0448.080908T2327Z-080909T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 715 PM CDT

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 5 MILES SOUTH OF BEAUFORT...OR 10 MILES NORTH OF
  SULLIVAN...AND WAS MOVING EAST AT 22 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST. CLAIR...
  PARKWAY...
  UNION...
  VILLA RIDGE...
  LONEDELL...
  PACIFIC...
  GRAY SUMMIT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3825 9123 3847 9126 3854 9095 3854 9091
      3854 9089 3856 9088 3858 9078 3843 9074
      3824 9078
TIME...MOT...LOC 2327Z 259DEG 19KT 3836 9114

$$

GLASS
2 follow-up statements
000 
WWUS53 KLSX 082354
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CDT MON SEP 8 2008

MOC071-090015-
/O.CON.KLSX.SV.W.0448.000000T0000Z-080909T0015Z/
FRANKLIN MO-
654 PM CDT MON SEP 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL FRANKLIN COUNTY...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR ST. CLAIR...AND WAS MOVING EAST AT 14
MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...ST.
CLAIR...PARKWAY...PINEY PARK...MOSELLE...ROBERTSVILLE...VILLA RIDGE
AND LONEDELL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3825 9123 3847 9126 3854 9095 3854 9091
      3854 9089 3856 9088 3858 9078 3843 9074
      3824 9078
TIME...MOT...LOC 2354Z 261DEG 13KT 3837 9102

$$

GLASS
000 
WWUS53 KLSX 090017
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT MON SEP 8 2008

MOC071-090027-
/O.EXP.KLSX.SV.W.0448.000000T0000Z-080909T0015Z/
FRANKLIN MO-
717 PM CDT MON SEP 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY
EXPIRED AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM.

LAT...LON 3825 9123 3847 9126 3854 9095 3854 9091
      3854 9089 3856 9088 3858 9078 3843 9074
      3824 9078
TIME...MOT...LOC 2354Z 261DEG 13KT 3837 9102

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:48 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 8, 2:48 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT MON SEP 8 2008

.DISCUSSION...
/238 PM CDT MON SEP 8 2008/
MAIN CONCERN DEALS WITH CHANCE OF SEVERE WEATHER INTO EARLY EVENING
AND HOW QUICKLY THE RAIN WILL END TONIGHT.  THE NAM/GFS ARE IN
RELATIVELY GOOD AGREEMENT WITH MASS/QPF FIELDS OVER MO/IL THE NEXT
FEW DAYS...SO HAVE USED A BLEND OF THE TWO THROUGH MIDWEEK.

COLD FRONT BISECTED THE CWA AT 19Z...STRETCHING ROUGHLY ALONG A
JEF-SET-3LF LINE AT 19Z. DECENT AMOUNT OF SOLAR INSOLATION HELPED
TEMPERATURES CLIMB INTO THE LOWER 80S TO THE SOUTH EARLIER
TODAY...BUT BAND OF CIRROSTRATUS HAS SLOWED THE WARMING THIS
AFTERNOON. EVEN SO...LATEST OBJECTIVE ANALYSIS INDICATES MLCAPES
ARE IN THE 1000-1500 J/KG RANGE WITH LITTLE CINH LEFT. SATELLITE
IS SHOWING SOME CU ALONG THE FRONT...SO TSRA MAY BEGIN TO DEVELOP
IN THE NEXT FEW HOURS. IF THERE IS DEVELOPMENT...DEEP LAYER SHEAR
ALONG THE FRONT IS IN THE 40-50KT RANGE SO ORGANIZED MULTICELLS
AND PERHAPS A FEW SUPERCELLS ARE POSSBILE BEFORE DIMINISHING THIS
EVENING AS THE FRONT MOVES SOUTH OF THE CWA. JUST HAVE SLIGHT
CHANCE OF SHRA GOING AFTER 06Z ONCE THE SHORTWAVE TROUGH MOVES
EAST OF THE AREA. SUBSIDENCE SETS IN THEREAFTER KEEPING FORECAST
DRY THROUGH WEDNESDAY NIGHT. MAY SEE SOME PATCHY FOG OVER THE NWRN
PART OF THE CWA LATE TONIGHT ONCE SKIES BEGIN TO CLEAR.

NAM/GFS GUIDANCE TEMPERATURES ARE IN REASONABLY GOOD AGREEMENT AND
FOLLOWED CLOSELY.

HAVE FOLLOWED CLOSER TO THE ECWMF FOR LATE WEEK INTO EARLY NEXT WEEK
BECAUSE IT IS SHOWING MUCH BETTER CONINUITY TODAY COMPARED TO THE
GFS.  HAVE KEPT ONGOING CHANCE OF SHRA/TSRA GOING FROM THURSDAY
THROUGH THE WEEKEND AS SERIES OF SHORTWAVES ACTS ON A STALLED
FRONT OVER MO/IL. STILL IS YET TO BE SEEN HOW THE REMNANTS OF
HURRICANE IKE WILL EFFECT THE AREA...BUT CHANCES MAY NEED TO BE
EXTENDED INTO MONDAY DEPENDING HOW QUICKLY IKE GETS PICKED UP BY
TROUGH THAT WILL BE OVER THE CNTRL CONUS THIS WEEKEND.
TEMPERATURES ARE A BLEND OF GOING TEMPERATURES AND GUIDANCE FROM
HPC.

BRITT

&&

.AVIATION...
/1222 PM CDT MON SEP 8 2008/
FOR THE 18Z TAFS...

THUNDERSTORMS APPEAR LIKELY AHEAD OF THE COLD FRONT THIS
AFTERNOON/EARLY THIS EVENING AT KSTL AND KSUS. IFR CEILINGS
EXPECTED BEHIND THE FRONT. HAVE KEPT CEILINGS LONGER THAN MODEL
GUIDANCE DEPICTS GIVEN EXTENSIVE CLOUD DECK ON SATELLITE AND TREND
OF LAST PRECIP/STRATUS EVENT. LOOK FOR FROPA AT KSTL AROUND 21Z.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 8, 3:17 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT MON SEP 8 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
317 PM CDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PARTS OF CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST AND
SOUTH CENTRAL ILLINOIS. A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS.

PATCHY FOG IS EXPECTED TO DEVELOP LATE TONIGHT OVER PARTS OF
CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:35 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.